Maryland, 2015

Flood in Maryland, April 20, 2015

April 20, 2015 · NWS LWX · 1 event in 1 county or zone

Low pressure was across the Great Lakes while a wave of low pressure moved across the Mid-Atlantic. Moisture moved across the Mid-Atlantic and led to heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure was across the Great Lakes while a wave of low pressure moved across the Mid-Atlantic. Moisture moved across the Mid-Atlantic and led to heavy rain. River rises occurred and a few places saw river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 20, 4:59 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 20, 4:59 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 AM EDT MON APR 20 2015

.SYNOPSIS...
A WARM FRONT EXTENDING FROM LOW PRESSURE IN THE GREAT LAKES WILL
LIFT NORTH THIS MORNING. A COLD FRONT WILL PUSH EAST ACROSS THE
REGION LATE MONDAY. AN UPPER LOW WILL THEN PERSIST ACROSS THE
GREAT LAKES TO NEW ENGLAND THROUGHOUT THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED FORECAST TO CANCEL FLOOD WATCH. THE HEAVIEST RAIN IS
EXITING THE AREA...SO OTHER THAN LEFTOVER STANDING WATER...THE
FLOOD THREAT IS OVER.

EARLY THIS MORNING...PRIMARY SFC LOW IS CENTERED OVER MI...WITH
ANOTHER WAVE OF LOW PRESSURE OVER CENTRAL VA. LLJ/UPPER JET STREAK
INDUCED MDT/HVY RAINFALL IS PIVOTING NE...WITH DRYING NOTED IN WV
IMAGERY.

A WARM FRONT LOCATED OVER CENTRAL VA EARLY THIS MORNING WILL QUICKLY
LIFT TO THE NORTH...LEADING TO A RELATIVE DRY BREAK INTO THE MIDDAY
HOURS. HOW THE ATMOSPHERE IS ABLE TO RECOVER WILL DETERMINE SVR WX
CHANCES LATER TODAY. MAY TAKE LLVL CLOUDS A BIT TO SCOUR OUT...THEN
QUESTION BECOMES HOW MUCH MID/HIGH LEVEL DEBRIS CLOUD PERSISTS.
MODEL CONSENSUS IS FOR HIGHS IN THE 70S...ALTHOUGH READINGS WILL
SOAR IF PROLONGED SUN DEVELOPS.

SHOWERS/STORMS WILL LIKELY INITIATE ALONG A PRE-FRONTAL
TROUGH...AIDED BY TERRAIN...DURING THE EARLY AFTERNOON HOURS. THESE
STORMS WILL PROPAGATE EASTWARD THROUGH LATE AFTERNOON/EARLY
EVENING. COVERAGE IS SOMEWHAT IN QUESTION...BUT SCATTERED-NUMEROUS
SEEMS PLAUSIBLE. CONSISTENT INDICATIONS OF AROUND 1000 J/KG INSTBY
AND 30 KT BULK SHEAR WILL LEAD TO THE POTENTIAL FOR ORGANIZED
STORMS. THERE MAY BE SOME DISCRETE CELLS INITIALLY...EVENTUALLY
MORPHING INTO LINE SEGMENTS. PRIMARY THREAT WILL BE DMGG
WINDS...ALTHOUGH STEEP MID LVL LAPSE RATES WILL BRING THE
POTENTIAL OF LARGE HAIL TOO. WHILE HODOGRAPHS NOT OVERLY
IMPRESSIVE...THERE IS SOME LLVL VEERING AND A VERY SMALL CHANCE OF
A TORNADO FROM ANY STRONG DISCRETE CELLS. AT THIS TIME...NO AREA
OF THE CWA IS PARTICULARLY FAVORED...ALTHOUGH PARAMETERS MAY BE
SLIGHTLY BETTER EAST OF THE MOUNTAINS.

STORMS WILL EXIT EASTERN PARTS OF THE AREA THIS EVENING. COLD FRONT
TRAILING THE LOW WELL TO THE NORTH WILL CROSS OVERNIGHT. SHOWERS MAY
LINGER LONGER IN THE UPSLOPE REGIONS. TEMPS DROP INTO THE 40S
WEST...BUT SLOWER ADVECTION LIMITS LOWS TO THE 50S IN THE EAST.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
VERTICALLY STACKED LOW NORTH OF THE GREAT LAKES ON TUESDAY WITH
WESTERLY FLOW LOCALLY. IT WILL BE COOLER BEHIND THE COLD FRONT...BUT
BREEZY DOWNSLOPE COMPONENT WILL HELP TEMPS RISE INTO THE 60S...WITH
NEAR 70 IN THE EAST.

AN ELONGATED TROUGH OF LOW PRESSURE WILL SET UP ACROSS THE NORTHERN
POTOMAC HIGHLANDS TUESDAY NIGHT...ALLOWING FOR A SLIGHT CHANCE OF
RAIN SHOWERS ALONG THE RIDGES. LOWS WILL BE MAINLY IN THE 40S.
THROUGH THE DAY WEDNESDAY INTO WEDNESDAY NIGHT...ADDITIONAL UPPER
LEVEL SUPPORT WILL PIVOT ACROSS THE LOWER GREAT LAKES TO AID IN
PUSHING A COLD FRONT THROUGH THE AREA. A CHANCE OF SHOWERS AND
PERHAPS A THUNDERSTORM OR TWO COULD DEVELOP IN ANY ONE PORTION OF
THE REGION. HIGHS WEDNESDAY WILL BE MAINLY IN THE MIDDLE 60S WHILE
LOWS WEDNESDAY NIGHT WILL DROP DOWN TO THE MIDDLE 40S...WITH
EXCEPTION TO THE UPPER 30S IN THE POTOMAC HIGHLANDS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BUILD IN FROM THE WEST THURSDAY THROUGH
FRIDAY. DRY CONDITIONS AND COOLER THAN AVERAGE TEMPERATURES WILL
EVOLVE. TEMPERATURES WILL BE 7 TO 10 DEGREES BELOW AVERAGE. THERE
COULD BE A FEW LINGERING RAIN OR PERHAPS A SNOW SHOWER ACROSS THE
HIGHER RIDGES OF THE POTOMAC HIGHLANDS THURSDAY INTO THURSDAY
NIGHT DUE TO A SLIGHT UPSLOPE WIND COMPONENT.

BY FRIDAY NIGHT AND CONTINUING THROUGH SATURDAY...MOISTURE WILL
INCREASE FROM WEST TO EAST AND THE CHANCE FOR RAIN SHOWERS WILL
OVERSPREAD THE REGION ONCE AGAIN. A LOW PRESSURE SYSTEM IS EXPECTED
TO PASS ALONG THE SOUTHERN FRINGE OF OUR CWA SATURDAY INTO SATURDAY
NIGHT.

A FEW RAIN SHOWERS COULD STILL LINGER INTO SUNDAY BUT FOR THE MOST
PART HIGH PRESSURE WILL TRY TO TAKE CONTROL BRIEFLY.
TEMPERATURES WILL REMAIN BELOW NORMAL FRIDAY THROUGH THE WEEKEND.
THE NEXT COLD FRONT COULD SWING ACROSS THE REGION FROM THE
NORTHWEST...BRINGING A SLIGHT CHANCE OF RAIN SHOWERS MONDAY.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
MDT/LOCALLY HEAVY RAIN WILL EXIT FROM S TO N EARLY THIS MORNING.
VSBYS WILL IMPROVE BUT QUESTIONABLE HOW QUICKLY MVFR/IFR CIGS WILL
SCOUR OUT...LIKELY BY MID/LATE MORNING. VFR LIKELY DURING MIDDAY
HOURS. THUNDERSTORMS DEVELOP LATE AFTERNOON/EVENING AND COULD
CONTAIN STRONG WIND GUSTS/HAIL. COVERAGE/ORGANIZATION NOT EXPECTED
TO BE DEFINED ENOUGH TO PLACE SPECIFICS IN TAFS AT THIS TIME. WINDS
SHIFT TO S THIS MORNING WITH WARM FRONT...THEN W WITH COLD FRONT
TONIGHT. GUSTS TO AROUND 20 KT THIS AFTERNOON AND TUE AFTERNOON.

VFR CONDITIONS TUESDAY NIGHT. MVFR OR IFR CONDITIONS WEDNESDAY INTO
WEDNESDAY NIGHT WITH A CHANCE OF SHOWERS OR A THUNDERSTORM. VFR
CONDITIONS THURSDAY THROUGH FRIDAY.
WINDS SOUTHWEST AROUND 5 KNOTS TUESDAY NIGHT BECOMING WEST TO
NORTHWEST 10 TO 15 KNOTS WEDNESDAY. LIGHT AND VARIABLE WEDNESDAY
NIGHT THEN WEST TO NORTHWEST 5 TO 10 KNOTS THURSDAY AND FRIDAY.

&&

.MARINE...
ONCE HEAVIER RAIN EXITS AREA EARLY THIS MORNING...THE THREAT OF
GALE GUSTS WILL END. WINDS THEN SHIFT SOUTH WITH WARM FRONT FOR
TODAY...REMAINING AT SCA LEVELS. STORMS POSSIBLE LATE
AFTERNOON/EVENING WITH STRONG WINDS AND HAIL. COLD FRONT CROSSES
TONIGHT WITH WIND SHIFT TO WEST. PERHAPS A WEAKENING OF WINDS NEAR
DAWN TUESDAY...BUT THEN INCREASE AGAIN TO SCA LEVELS DURING THE
DAY.

NO MARINE HAZARDS TUESDAY NIGHT. SMALL CRAFT ADVISORIES POSSIBLE
WEDNESDAY WITH WIND GUSTS TO 20 KNOTS AT TIMES. NO MARINE HAZARDS
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. SMALL CRAFT ADVISORIES
POSSIBLE AGAIN FRIDAY WITH GUSTS 20 TO 25 KNOTS.

&&

.TIDES/COASTAL FLOODING...
ESE WINDS HAVE CAUSED WATER LEVELS TO RISE TO AROUND A FOOT OR
SLIGHTLY HIGHER ABOVE ASTRO NORMS. MINOR COASTAL FLOODING IS
MOST LIKELY AT ANNAPOLIS...BALTIMORE AND DC/ALEXANDRIA FOR THE
MORNING HIGH TIDE CYCLE. FLOW BECOMES SWLY LATER TODAY AHEAD OF A
COLD FRONT SO THE COASTAL FLOOD THREAT IS NOT EXPECTED TO CONTINUE
PAST HIGH TIDE THIS MORNING.

&&

.EQUIPMENT...
AUDIO DEGRADATION AT THE NOAA WEATHER RADIO CHARLOTTESVILLE
TRANSMITTER IS EXPECTED TO CONTINUE THROUGH THIS WEEKEND.
TECHNICIANS ARE SCHEDULED TO PERFORM MAINTENANCE AT THE
TRANSMITTER SITE TODAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY FROM 9 AM TO 11 AM EDT THIS MORNING FOR
     DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR MDZ011-
     014.
VA...COASTAL FLOOD ADVISORY FROM 9 AM TO 11 AM EDT THIS MORNING FOR
     VAZ054.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ530>534-
     538>543.
     GALE WARNING UNTIL 7 AM EDT THIS MORNING FOR ANZ530>534-
     538>543.
     SMALL CRAFT ADVISORY UNTIL 1 AM EDT TUESDAY FOR ANZ535-536.
     SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EDT TUESDAY FOR ANZ535-
     536.
     COASTAL FLOOD ADVISORY FROM 9 AM TO 11 AM EDT THIS MORNING FOR
     ANZ535.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ537.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS/KLW
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...ADS/CAS
EQUIPMENT...LWX
Hazardous weather outlook, Apr 20, 5:56 AM EST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 AM EDT MON APR 20 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201700-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
656 AM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING. A FEW
OF THE THUNDERSTORMS MAY BECOME SEVERE WITH A THREAT OF DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE POSSIBILITY OF SEVERE WEATHER. PLEASE REPORT ANY SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201700-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
656 AM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL LIKELY DEVELOP EARLY THIS AFTERNOON OVER THE
MOUNTAINS...MOVING INTO THE PIEDMONT DURING THE LATE AFTERNOON AND
EVENING. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH A
THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE POSSIBILITY OF SEVERE WEATHER. PLEASE REPORT ANY SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Mary'S

When
April 20, 6:00 AM EST to 1:38 PM EST
Where
St. Mary'S County, 0.72 mi N of Great Mills
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.240, -76.499

Great Mills on St Marys River reached its flood stage of six feet and crested at 6.84 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567712.